| Model Number |
VAMC3838C150TU |
| Medical Device Problem Codes |
Difficult To Position (1467); Difficult to Remove (1528)
| Health Effect - Clinical Codes |
Death (1802); Perforation of Vessels (2135)
| Date of Event |
12/16/2016
Type of Reportable Event
Death
Additional Manufacturer Narrative
Film evaluation summary: the exact cause of the reported positioning difficulty, removal difficulty, and right common iliac artery perforation cannot be conclusively determined from the pre-implant films and a single picture provided.Films at implant were not provided for review.Pre-implant films showed that the right common iliac artery was heavily calcified.The origin of the right common iliac artery was stenosed with a ~ 5 mm diameter.It is possible that accessing the device through a narrow and extensively calcified right common iliac artery may have contributed to the events.The exact cause of patient death cannot be conclusively determined as the autopsy report was not available for review.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
Event or Problem Description
A valiant stent graft system was implanted in a patient for the emergent endovascular treatment of a 5.4 cm in diameter thoracic aortic aneurysm.The patient presented emergently with chest pain two days pre implant.The ct revealed that there was a taa and aaa.Pre-procedure it was noted that the patient¿s blood pressure was hypervolemic.Up to 300 systolic (unable to control the blood pressure prior to implant).The patient was not an open surgical candidate.Patient had severely diseased vessels.The patient had moderately to severe calcified iliac arteries, proximal stenosis and small in diameter (5mm to 9mm) arteries.The physician was aware the patient may need a retroperitoneal cut down due to the small in diameter access vessel.The physician performed a cut down of the right common femoral artery to gain control of the vessel with vessel loops.An 8fr sheath was placed in the cfa, next an exchange length glide wire was advanced to the descending thoracic aorta.A marker omni flush catheter was placed distal to the left subclavian; an angiogram was performed and the proximal and distal landing zones were identified and another manufacturer¿s wire was advanced to the level of the ascending aorta.The omni flush and sheath were removed and a 32/32/150 valiant proximal main was inserted with little resistance; the device was placed distal to the left subclavian artery.The stent graft was deployed and the 22 fr delivery system was removed without issue.A 38/38/150 valiant distal main was advanced over the same wire through the right common iliac with moderate resistance to the intended landing zone and deployed at the intended location.The tip was reseated per the ifu.Upon removal of the valiant 24 fr delivery system the physician noted extreme resistance when the tapered tip was at the level of the distal right common iliac artery.The physician used necessary force for removing the delivery system from the patient.Upon removal of the delivery system most of the common iliac artery was attached to the delivery system.The physician inserted a 20 fr sheath to control the bleeding due to the perforation of the vessel.A reliant balloon was advanced through the infrarenal aorta and inflated.The physician noted that the 20 fr sheath was occluding the right common iliac artery perforation and the reliant balloon was deflated and removed.At this time it was noted that the patient¿s blood pressure was 200 systolic or more.The physician extended the cut down to try and visualize the right iliac artery.A 13/13/82 endurant extension stent graft was requested to cover the ruptured iliac artery; however, the physician determined that it was too short and elected to use a longer in length device.The 13/13/82 endurant was exchanged for a 16/10/156 endurant stent graft.The 20 fr sheath was pulled distal and the 16/ 10/156 endurant stent graft was deployed and the delivery system was removed without issue.The sheath was advanced through the endurant stent to the level of the distal aorta; however, the patient became hemodynamically unstable and cpr was started.The patient passed away after 20 minutes of cpr.The physician stated that the blood pressure change most likely was related to other co-morbidities, such as the reason the patient presented initially with chest pains.An autopsy report was not available.No additional clinical sequelae were reported.
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.